Arkansas, 2021

Drought in Arkansas, December 9 to 31, 2021

December 9 to 31, 2021 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Miller County Arkansas through much of December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Miller County Arkansas through much of December, in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across Miller County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 8, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 8, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1024 PM CST Wed Dec 8 2021

.AVIATION...

Ceilings to deteriorate to IFR/LIFR through the overnight hours
with fog expected across TYR/LFK/ELD. Ceilings to gradually
improve to MVFR across most locations by 09/18Z, becoming VFR
after 09/20Z. Otherwise, southeast winds around 5 to 10 knots
tonight to increase to 10 to 15 knots and gusty on Thursday
possibly approaching 18 knots with higher gusts in TYR. Winds to
become 5 to 10 knots areawide after 10/00Z. /05/

&&

.PREV DISCUSSION... /issued 923 PM CST Wed Dec 8 2021/

UPDATE...

Low clouds forecast to increase in coverage from the south
overnight as southerly flow of moisture becomes trapped beneath
diurnal inversion. Overnight low temperatures forecast to fall
into the lower 40s across southern Arkansas where clouds will be
late to arrive. However, temperatures will likely remain steady
in the low to mid 50s overnight across deep east Texas where
clouds are in place. For this update, will go ahead and adjust
overnight low temperatures across deep east Texas to align with
current trends. Otherwise, forecast is on track. /05/

PREV DISCUSSION... /issued 152 PM CST Wed Dec 8 2021/

SHORT TERM.../Tonight through Thursday Night/

Swly flow aloft will resume tonight across the region, ahead of a
series of disturbances that will move ewd over the next few days.
Sly sfc winds will return tonight as well, particularly across the
wrn portions of the region, bringing increasing moisture and cloud
cover nwd. Dew points across portions of E TX/Deep E TX still
hovering in the mid 40s to low 50s, and with sly winds returning
tonight and picking up speed early Thursday morning, fog
development certainly seems possible for these areas. Have
included patchy fog in the grids accordingly.

Gusty sly winds Thursday in response to a tightening pressure
gradient will continue to bring warm air nwd, and despite cloud
cover, allow temps to reach into the 70s areawide. Warm advection
regime shwrs will begin to be possible across mainly the sern
half of the region, with patchy drizzle possible just about
anywhere.

WAA regime will likely keep cloud cover in place Thursday night,
holding our temps up in the 60s for much of the region overnight,
well above seasonal normals for mid December. /12/

LONG TERM.../Friday through Wednesday Night/

There is GFS/ECMWF/Canadian agreement at the mid levels that a
trough will be over the Intermountain West to begin the day Friday
with the ArkLaTex and surrounding areas in a southwesterly flow. At
the surface, a strong low pressure system will move from the Front
Range across the central Plains and into the Missouri Valley. The
region will be well into the warm sector on Friday with a warm front
north of the area and a cold front approaching from the northwest.

A low-level south-southwesterly flow will allow for abundant low-
level Gulf moisture to advect into the area. With the combination of
daytime heating to record highs (upper 70s to lower 80s), sufficient
moisture, moderate shear (0-6km bulk 40-50kts), and moderate
instability (approx SBCAPE of 2000 J/kg), anticipate thundersorms to
develop and possibly become severe in this environment well-ahead of
the cold front. Possible limiting features are the lack of a strong
forcing mechanism, cloud coverage from upstream convection, and a
somewhat shallow low-level layer of moisture. Thus, the severe
threat is conditional on Friday with central/northern Louisiana and
southern Arkansas highlighted by the Storm Prediction Center with a
Slight Risk of severe weather for Day 3. If storms are able to break
the capping inversion and develop in the warm sector Friday
afternoon into the evening, some severe parameters are hinting at
the possibility of discrete super cellular development and then more
multi-cellular convection Friday afternoon into the evening. With
multi-cellular/discrete convection, there will be a possible threat
of hail, damaging wind, and tornadoes.

On Friday night, the cold front will push southeastward across the
area. With shear increasing to strong values (0-6km bulk 50-60kts)
and a moderately unstable environment ahead of the front, anticipate
that a squall line of thunderstorms will develop along the front
with a severe damaging wind and isolated tornado threat across the
area on Friday night.  As storms move through, total rainfall
amounts Friday into Friday night will generally be a quarter to a
half of an inch with localized higher amounts in strong to severe
storms ahead of the line.

In the wake of the front, cold air advection will ensue Friday night
and continue into the day on Sunday. This cooler and drier air mass
will allow for clearing skies by Saturday afternoon and continuing
through Monday. High pressure will move in from the west and cross
the area on Sunday. With the broad area of high pressure slowly
moving east of the area, a dry forecast is in place Saturday night
into the middle of next week. A few models are hinting as the
possibility of showers and thunderstorms returning Tuesday into
Wednesday, but confidence is too low at this time and thus am siding
with the drier GFS model for next week.

For temperatures, as mentioned above, record heat is anticipated on
Friday with Tyler, Lufkin, El Dorado, and Shreveport all currently
forecast to break daily records for December 10th and the other
climate sites forecast to tie or come close to daily records. In the
wake of the front, temps will be around 5 degrees below normal with
highs on Saturday ranging from the mid 50s along and north of the I-
20 corridor to the lower 60s in Deep East Texas and central
Louisiana.  Temperatures will then moderate a few degrees warmer
each day, with highs returning to 10-15 degrees above normal in the
lower to mid 70s by Tuesday into Wednesday.  /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  76  68  82 /   0  20  20  50
MLU  41  74  65  82 /   0  20  30  50
DEQ  42  72  57  79 /  10  10  10  30
TXK  48  74  65  81 /   0  20  10  40
ELD  41  71  62  79 /   0  20  20  60
TYR  51  78  67  82 /   0  10  10  20
GGG  51  78  66  82 /   0  10  10  30
LFK  52  79  68  83 /   0  20  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/20/04
Hazardous weather outlook, Dec 8, 12:32 PM CST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1232 PM CST Wed Dec 8 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091845-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1232 PM CST Wed Dec 8 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A strong storm system will push through the ArkLaTex Friday into
Friday night. Two rounds of severe thunderstorms are possible. The
first round will be Friday afternoon and evening with scattered
showers and thunderstorms that have the potential to become
severe with threats of damaging winds, hail, and tornadoes. The
second round is expected to be a squall line Friday night with
severe damaging winds and isolated tornadoes as the primary
threats.

In addition, ahead of the front on Friday, record high temperatures
will be possible with highs in the upper 70s to lower 80s across
the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed for Friday into Friday
night. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Miller

When
December 9, 12:00 AM CST to December 31, 11:59 PM CST
Where
Miller forecast zone
Reported by
Drought Monitor
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993718.